Alert archive / Ohio / Flash Flood Warnings in 1998

Flash Flood Warning 33, NWS Northern Indiana

August 5, 1998Henry County, Ohio

NWS Northern Indiana issued this flash flood warning at Aug 5, 1998, 10:53 PM EDT for Henry County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1998, 10:53 PM EDT (02:53 UTC)
Expired
Aug 6, 1998, 2:45 AM EDT
In force
4 hr
Issued by
NWS Northern Indiana
Area
Whole counties

County Henry County, OH

The radar

The Northern Indiana radar (KIWX), 136 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 060254
FFWFWA
OHC039-069-125-137-060645-

BULLETIN- EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
953 PM EST WED AUG 5 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS REISSUED A

* FLASH FLOOD WARNING FOR PEOPLE IN THE FOLLOWING LOCATIONS...
  SOUTHEASTERN DEFIANCE COUNTY IN NORTHWESTERN OHIO
  HENRY COUNTY IN NORTHWESTERN OHIO
  PAULDING COUNTY IN NORTHWESTERN OHIO
  NORTHERN PUTNAM COUNTY IN NORTHWESTERN OHIO

* UNTIL 245 AM EDT (145 AM EST)

* AT 1045 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SCATTERED SHOWERS WITH MODERATE RAIN FROM PAULDING TO NAPOLEON
  MOVING NORTHEAST AT 20 MPH.

* DOPPLER RADAR INDICATED SCATTERED SHOWERS WITH MODERATE RAIN
  CONTINUED FROM NEAR PAULDING TO DEFIANCE TO NAPOLEON BUT THE
  HEAVIEST RAINFALL HAD SHIFTED NORTH.  ADDITIONAL SHOWER AND
  THUNDERSTORM DEVELOPMENT IS LIKELY AFTER MIDNIGHT.  BETWEEN 7 AND
  9 INCHES OF RAIN HAD FALLEN IN A LINE FROM OAKWOOD TO CONTINENTAL
  TO PLEASANT BEND.  MANY ROADS WERE UNDERWATER OR WASHED OUT ACROSS
  THESE COUNTIES.  ALTHOUGH THE HEAVY RAIN HAD ENDED FOR THE TIME
  BEING... THE THREAT REMAINS HIGH FOR CONTINUED FLASH FLOODING.

PERSONS LIVING ALONG FLATROCK CREEK... BLUE CREEK AND POWEL CREEK
SHOULD REMAIN ALERT FOR RAPID RISES AND FLASH FLOODING.  BE
PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR
REPORTED.  MOTORISTS ARE ADVISED TO STAY OFF FLOODED ROADWAYS.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

TEH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:05 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 5, 9:05 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
805 PM EST WED AUG 5 1998

00Z SFC ANALYSIS...SATELITTE AND COMPOSITE RADAR SHOWING WARM FRONT
ON THE MOVE THIS PM FROM ABOUT ORD TO NR FDY.  GOOD CONVERGENCE
THIS AFTERNOON INTO THIS BNDRY HAS REALLY FOCUSED HVY RAIN ACRS NW
OH WITH SIGNIFICANT FLASH FLOOD IN PROGRESS ACRS PAULDING AND
PUTNAM COUNTIES. WITH FRONT CONTINUING TO LIFT NORTHWARD... LOOKS
LIKE AT LEAST A BRIEF RESPITE IN STORE BEFORE UPR SW TROF AXIS
ROTATING AROUND UPR LOW BACK IN IA MOVES THROUGH. CLD TOPS BACK
ACRS E IL CONTINUE TO COOL ON IR SO XPC AT LEAST ADDITIONAL MODERATE
RAINFALL TO MOVE BACK INTO FA AFTER 1000 PM.  DONT BELIEVE WE WILL
SEE AN DIURNAL DECREASE IN ACTIVITY TONIGHT LIKE LAST NIGHT WITH
APPROACH OF UPR SW TROF AND 250MB JET STREAK SWINGING UP OUT OF MO.
THANKS TO CLE FOR COORD CALL ON NEEDED FFA FOR NW OH.

NO UPDATE PLANNED AS CURRENT ZONES RIGHT ON TRACK.

.IWX...FLASH FLOOD WATCH OVERNIGHT FOR PART OF NE IN AND NW OH.

TEH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:14 PM EDTFlash Flood WarningIWXDefiance, Henry, Paulding, Putnam3 hr
Aug 5, 10:53 PM EDTFlash Flood WarningIWXDefiance, Paulding, Putnam4 hr

Nearby

Flash Flood Warnings in Ohio, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.